A call came from a nurse attending to 3 patients in the infusion clinic. One patient had received a full dose of doxorubicin (60 mg/m2) via the vein in the dorsum of her hand. Afterward, the nurse detected a trace of blood in the infusion tube. While administering post-dose hydration, she noticed that the patient’s hand was completely swollen.
I concluded that a possible anthracycline extravasation had occurred. Dispersion of a vesicant drug into surrounding cells can damage tissue and vital structures outside the discrete area of intravenous (IV) placement. To mitigate possible damage, we needed to initiate the procedure for administering the antidote for anthracycline extravasation.
I immediately went to the pharmacy department to request the dexrazoxane for injection (Totect) emergency kit used to treat anthracycline extravasation, which is stocked as part of our facility’s formulary. Over the course of 3 days, the patient received the full dose of dexrazoxane for injection as indicated. She did not experience any sequelae from the extravasation and was able to maintain her treatment schedule as planned.
Before the existence of an evidence- based treatment plan, this patient might have developed ulceration of the hand, wrist, and upper forearm. Timely administration of the antidote prevented these complications. The patient later said, “I appreciate the nurse’s prompt response and the careful handling of my feelings. I was just grateful my hand was saved and that the antidote was available within minutes.”